Comment; What an eye-opener! I’ve known of the risk of tendon rupture with flouroquinolones, but had no idea of the depth of information available, brought to light by these dedicated ISEAI members!
Keith Berndtson, MD wrote:
A brief search found more interest in FQ contamination of soils and wastewater than human toxicity. There are concerns about FQ effects on flora and fauna.
This mini-review abstract describes inhibition of serine proteases, metalloproteinases, and maintenance of matrix tissues.
Taken together, lowered proteolytic activity could have the gradual effect of blocked lymphatic drainage routes in the perineurial sheath around the optic nerves. The sheath contains matrix components including many glycoproteins. Apoptotic proteins could accumulate as well.
This could manifest as optic disc changes, Similar changes in meningeal tissue could result in reduced lymphatic drainage of CSF from brain and spinal canal, increasing pressure. None of this would show up on imaging. It’s not infection. It would be a toxicity effect induced by a dangerous substance.
Perhaps such back pressure in tendons produces tendinosis and rupture via stasis of lymph and capillary flow. Magnesium may be a key co-factor in proteolytic enzyme activation.
If true any of this is true, the big question remains: What can we do about it?
Neil Nathan, MD wrote:
The toxicity of fluroquinonolones is direct toxicity to the tissues; I have treated quite a few patients with this(it looks a lot like fibromyalgia) and few respond to any treatment, even if given right after the insult, and this includes IV magnesium, phosphatidyl choline, FSM or other interventions. Over time (months toyears) it will subside if patients do programs that include a variety of detox strategies, but it is slow.I suspect the increase in pseudotumors is a direct toxic effect.
Sonia Rapaport wrote:
I was thinking that there might be a connective tissue component but I think you’re right in thinking it’s due to direct toxicity. I have treated Flox poisoning as direct mitochondrial toxicity but like you, find it takes a long time.
Toxic tendinopathy is a rare but reproducible complication in humans, given agents of four drug classes: aromatase inhibitors, fluoroquinolone antibiotics, glucocorticoids (long-term regimens), and statins. Toxic tendinopathy in humans has been linked less consistently to treatment with anabolic steroids, antiretroviral agents (mainly protease inhibitors), metalloproteinase inhibitors (MMPI), and isotretinoin. Classic drug-induced tendinopathies appear as “tendinosis” (i.e., progressive tendon degeneration without inflammation), although cases associated with aromatase inhibitors exhibit mainly tenosynovitis. Any tendon may be affected, but fluoroquinolones, glucocorticoids, and statins most frequently affect large load-bearing tendons in the lower limb, especially the calcaneal (“Achilles”) tendon-which ruptures in approximately 30 to 40% of cases. The time to symptom onset ranges from days (fluoroquinolones) to weeks, months, or even years. The pathogenesis is incompletely understood, but proposed mechanisms include apoptosis of tenoblasts and tenocytes, deficient tenocyte function (leading to abnormal extracellular matrix maintenance and repair as well as disrupted intercellular signaling), and structural disintegration (via a combination of increased expression of lytic enzymes, lessened cholesterol content in cell membranes, and neoangiogenesis within highly ordered tendon tissue). Nonclinical safety assessment of therapeutic candidates in these drug classes should incorporate tendon routinely as a protocol-specified tissue for pathology evaluation.